Jump to content


Photo

Doc wants to put me on Depakote...


  • Please log in to reply
2 replies to this topic

#1 Kay M

Kay M
  • Members
  • 27 posts
  • Flag:
  • Gender:Female

Posted 27 May 2008 - 11:48 PM

:help:
Hi all,
I've been diagnosed as bipolar, and also have been having 'simple partial seizures' (epilepsy) for a few years now. My doc want to put me on depakote, and says it will probably be for the rest of my life. I'm nervous about this...I've done some research, and I'm hoping some of you can share your experiences with me?
Thanks so much,
Kay

#2 Bacchus

Bacchus
  • Members
  • 2,395 posts
  • Flag:
  • Gender:Not Telling

Posted 28 May 2008 - 01:36 AM

Kay,

I took Depakote for about 5 years; I'm not taking it now, but I'll probably have to go back on it in the future. For me, it worked pretty well; eventually I had to take Lamictal (another mood stabilizer) in addition to the Depakote because that alone wasn't cutting it.

I was fortunate in that I didn't really have bad side effects; you should watch your weight because one does tend to gain weight on it; I gained about 10 pounds, but at the time, that was the least of my worries. I did get hand tremors, but my pdoc prescribed me a beta-blocker to deal with that, and it was really only a problem when I was working--I thought people would think I was nervous all the time because my hands shook so much.

I'd read your other post, you may want to do some additional reading about bipolar II--there depression is more prominent, and the "mania" aspect is generally hypomanias which may be expressed as irritation for some. It's not uncommon for someone to question the diagnosis.

Good luck
Bacchus

#3 pea

pea
  • Members
  • 175 posts
  • Gender:Female

Posted 28 May 2008 - 04:17 AM

Hi,

You should definately look at the drug section. I haven't read them, but it looks like a lot of people have things to say about depakote.
I take Lamictal as well. It is the most mood stabalizing drug i have ever been on. It took a long time for the full efects to really kick in, but it really has worked. It is also an anticonvulsive.
I also take Topomax which is a mood stabalizer and an anticonvulsive. I originally took it for serial migraines, but it is also used as a mood stabilizer. I have found that it has some unpleasant side effects that take some time to mellow out. Hair loss is a biggie, but a lot of people complain that it happens on depakote as well. Weight loss is a nice one, since so many of these mood drugs cause weight gain.
I would definately question the doctor carefully about the choice to use depakote as opposed to topomax or lamictal. Depakote has been around for a long time, i think, and is much cheaper, and also doctors get used to the familiar. I don't think it is always the best choice, just the easiest and cheapest. This does not mean it is the wrong choice. Just question the choice to make sure that it is for the right reasons. There are other drugs for seizure disorders and mood stabilization. I am a fan of Lamictal. It has not solved my problems by any stretch of the imagination, but it has very few side effects and it really works as a mood stabilizer.....can't speak for it as an anticonvulsive.

good luck

p